Alert archive / Montana / Red Flag Warnings in 2014

Red Flag Warning 3, NWS Great Falls, MT

July 25, 20145 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 25, 2014, 3:22 AM MDT for 5 counties in Montana. It took effect at Jul 25, 2014, 12:00 PM MDT. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 2014, 3:22 AM MDT (09:22 UTC)
In effect from
Jul 25, 2014, 12:00 PM MDT
Expired
Jul 26, 2014, 12:00 AM MDT
In force
12 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Phillips County, MT

The radar

The Great Falls radar (KTFX), 169 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 1:05 PM MDTNON-TSTM WND GST 454 W Havre, MT45 MPH PEAK WIND GUST SO FAR ON JULY 25TH AT HAVRE CITY COUNTY AIRPORT AT 105 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2955 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WWUS85 KTFX 250922
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 AM MDT FRI JUL 25 2014

MTZ113-115-252100-
/O.NEW.KTFX.FW.W.0003.140725T1800Z-140726T0600Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
322 AM MDT FRI JUL 25 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 113 AND 115...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT.

* AFFECTED AREA...FIRE WEATHER ZONES 113 AND 115.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* TEMPERATURES...IN THE UPPER 70S TO LOW 80S.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY
  COULD LEAD TO RAPID FIRE GROWTH ON ANY FIRE ACTIVITY. LIGHTNING
  STARTS ARE ALSO POSSIBLE FROM RECENT THUNDERSTORM ACTIVITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
935 
WWUS85 KTFX 252042
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT FRI JUL 25 2014

MTZ113-115-260600-
/O.CON.KTFX.FW.W.0003.000000T0000Z-140726T0600Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
242 PM MDT FRI JUL 25 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
113 AND 115...

* AFFECTED AREA...FIRE WEATHER ZONES 113 AND 115.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* TEMPERATURES...IN THE UPPER 70S.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE 
  HUMIDITY COULD LEAD TO RAPID FIRE GROWTH ON ANY FIRE ACTIVITY. 
  LIGHTNING STARTS ARE ALSO POSSIBLE FROM RECENT THUNDERSTORM 
  ACTIVITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
379 
WWUS85 KTFX 260538
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1138 PM MDT FRI JUL 25 2014

MTZ113-115-260645-
/O.EXP.KTFX.FW.W.0003.000000T0000Z-140726T0600Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
1138 PM MDT FRI JUL 25 2014

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR GUSTY
WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 113 AND 115...

WIND SPEEDS ARE BEGINNING TO DECREASE...AND HUMIDITIES HAVE
RISEN ABOVE 30 PERCENT. THUS THE RED FLAG WARNING WILL BE ALLOWED
TO EXPIRE AT MIDNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 24, 10:32 PM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 24, 10:32 PM MDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1032 PM MDT Thu Jul 24 2014

.UPDATE...
Other than some low clouds along/just east of the Rocky Mtn Front,
skies are clear across the region.  Unfortunately, winds are still
gusting in the 40-50 mph range near Cut Bank, so the high wind
warning remains in effect until midnight there.  Likewise, the Red
Flag Warning over Chouteau/Fergus/parts of Blaine County remains in
effect as humidities in some spots have yet to recover above 25%
with winds still gusting 30-40 mph.

Current satellite imagery shows the upper-level low pressure system
causing the gusty winds has drifted more north than east and is
nearly stationary in south-central Alberta.  Forecast models show
the low center drifting gradually eastward tonight, but the longer
that takes, the longer the breezy-to-gusty winds will continue,
especially across the Hiline counties.

Going forecast in good shape.  Only adjustment made was to limit any
mention of precipitation to the northern Rocky Mtn Front and reduce
cloud cover across the region to match current observations.
Waranauskas

&&

.DISCUSSION...
Tonight through Saturday...A closed upper low and associated trof
will continue to move rapidly east across southern Canada
overnight. A surface cold front is currently moving east across
the Hi-Line with thunderstorms developing ahead and along the
front. Some of these storms are strong with gusty winds and hail.
Most of the convective activity should be out of the area by 00z.
Gusty westerly winds are occurring behind the front with the
strongest winds along the Northern Rocky Mountain Front and over
Glacier and Toole Counties. A high wind warning remains in effect
for this area until midnight. The Red Flag Warning also continues
until midnight. Ridging develops on Friday and will last into the
weekend bringing dry and warmer conditions.

Saturday night through Wednesday...Models agree with the idea of
having a strong ridge aloft over the western U.S. For the lower
elevations in the forecast area, highs in the 80s Sunday and Monday
will warm into the upper 80s to lower 90s Tuesday and Wednesday.
The ridge will result in dry conditions with the possible
exception of isolated thunderstorms over the western mountains and
southwest Montana. For fire weather, this pattern will lead to
increased curing of fuels. Winds will be less than 10 mph and
lightning activity should be minimal.

&&

.AVIATION...
UPDATED 0432Z.
Winds will continue to diminish through the evening but will
strengthen again Friday.  VFR conditions will prevail through the
next 24 hours.

&&

.FIRE WEATHER...
The Red Flag Warning continues until midnight for zones 113 and
115. RH values are expected to drop into the teens when winds are
near their strongest values with most locations seeing sustained
winds at 20 to 30 mph with gusts around 40 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  78  49  79 /  10  10   0   0
CTB  50  74  47  76 /  10  10  10   0
HLN  53  81  53  83 /  10   0   0   0
BZN  44  81  44  81 /  10   0   0   0
WEY  33  73  34  75 /  10   0   0   0
DLN  44  78  46  80 /  10   0   0   0
HVR  53  80  52  79 /  10  10  10  10
LWT  49  79  49  77 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until Midnight MDT tonight Blaine...Chouteau...
Fergus.

HIGH WIND WARNING until Midnight MDT tonight Northern Rocky
Mountain Front...Eastern Glacier...Toole.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

Nearby

Red Flag Warnings in Montana, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.